Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 101, NWS Omaha, NE

May 30, 2013Lancaster County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 30, 2013, 6:29 PM CDT for Lancaster County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2013, 6:29 PM CDT (23:29 UTC)
Expired
May 30, 2013, 7:00 PM CDT
In force
31 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Lancaster County, NE

The radar

The Omaha radar (KOAX), 65 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:02 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 30, 3:02 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
302 PM CDT THU MAY 30 2013

.DISCUSSION...

MAIN CONVECTIVE ACTIVITY HAS SHIFTED EAST OF THE AREA THIS
AFTERNOON WITH CLOSED UPPER LOW LOCATED OVER WESTERN SOUTH DAKOTA
AND SURFACE TROUGH JUST NOSING INTO EASTERN NEBRASKA.

ALTHOUGH THE CHANCE OF THUNDERSTORMS WILL REMAIN ACROSS THE AREA
TONIGHT AND FRIDAY...GENERAL TREND WILL BE TOWARD MORE STABLE
CONDITIONS BY LATE SATURDAY AND THROUGH THE REMAINDER OF THE
WEEKEND AS THE UPPER SYSTEM TRACKS TOWARD THE GREAT LAKES REGION
AND HIGH PRESSURE BUILDS INTO THE CENTRAL PLAINS. TEMPERATURES
WILL BE TURNING COOLER FOR THE WEEKEND AS A COLD FRONT MOVES
THROUGH THE REGION WITH CLOUDS AND SHOWERS ASSOCIATED WITH THE
UPPER LOW LIKELY TO KEEP HIGHS ONLY IN THE 60S FOR SATURDAY.
BREEZY CONDITIONS ALSO EXPECTED ON SATURDAY BEHIND THE FRONT AS
THE COOLER AIR MOVES INTO THE REGION. WARMER AIR RETURNS FOR
SUNDAY SURFACE HIGH SHIFTS EAST WITH CONSIDERABLE SUNSHINE
EXPECTED.

EXTENDED PERIOD LOOKS LIKE IT COULD TURN WET AGAIN AS THE
UPPER LEVEL PATTERN TAKES ON SIMILAR CHARACTERISTICS OF
THIS PAST WEEKS SYSTEM. ANOTHER CLOSED LOW MOVES INTO THE
NORTHERN ROCKIES BY MONDAY THEN TRACKS EAST ACROSS THE NORTHERN
PLAINS AND INTO THE UPPER MIDWEST BY THURSDAY. MODELS HOWEVER
DIFFER ON STRENGTH AND TIMING OF SHORT WAVES SO LIMITED CONFIDENCE
IN EITHER SOLUTION AT THIS TIME.

&&

.AVIATION...
18Z TAFS FOR KOFK...KOMA AND KLNK.

MAINLY VFR CONDITIONS ARE EXPECTED AT THE TAF SITES THROUGH THE
CYCLE. A FEW SPOTTY MVFR CIGS MAY PASS THROUGH...BUT OVERALL
SHOULD REMAIN IN THE VFR CATEGORY. THERE IS A CHANCE FOR SCATTERED
THUNDERSTORMS AS WELL...BUT DUE TO THE EXTREMELY SPOTTY
NATURE...HAVE NOT INCLUDED THEM IN THE TAF FORECAST.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/KERN
Hazardous weather outlook, May 30, 5:32 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
532 PM CDT THU MAY 30 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-311245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
532 PM CDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL SPREAD ACROSS
EASTERN NEBRASKA AND SOUTHWEST IOWA DURING THE EVENING. A FEW
THUNDERSTORMS COULD BECOME STRONG IN SOUTHEAST NEBRASKA WITH
SMALL HAIL AND WIND GUSTS TO 50 MPH. AN ISOLATED SEVERE STORM IS
POSSIBLE BEFORE 10 PM GENERALLY SOUTH OF A LINE FROM SEWARD TO
LINCOLN AND NEBRASKA CITY.

A FEW SHOWERS AND AN ISOLATED THUNDERSTORM COULD POP UP ON FRIDAY
AS WELL...BUT SEVERE STORMS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS FROM MONDAY NIGHT THROUGH
FRIDAY. THE BEST CHANCE FOR SEVERE STORMS APPEARS TO BE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR FRIDAY.

In the hours before

Special weather statement, May 30, 5:54 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
554 PM CDT THU MAY 30 2013

NEZ065-066-078-302330-
SEWARD NE-SALINE NE-LANCASTER NE-
554 PM CDT THU MAY 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD...
NORTHEASTERN SALINE AND NORTHWESTERN LANCASTER COUNTIES UNTIL 630 PM
CDT...

AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CRETE...OR 16 MILES SOUTHWEST OF LINCOLN...
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LINCOLN...CRETE AND DENTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4068 9703 4074 9697 4084 9682 4084 9668
      4072 9670 4060 9691 4059 9691 4059 9694
TIME...MOT...LOC 2253Z 230DEG 27KT 4067 9694

NIETFELD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:01 PM CDTTornado WarningOAXDodge29 min
May 29, 7:02 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Madison, Pierce28 min
May 29, 7:09 PM CDTFlash Flood WarningOAXLancaster3 hr
May 29, 7:12 PM CDTFlash Flood WarningOAXLancaster, Saunders3 hr
May 29, 7:22 PM CDTSevere Thunderstorm WarningOAXAntelope, Cedar, Pierce, Wayne23 min
May 29, 7:27 PM CDTSevere Thunderstorm WarningOAXMadison, Pierce, Stanton, Wayne33 min
May 29, 8:07 PM CDTSpecial Weather StatementOAXCuming, Stanton, Thurston, Wayne53 min
May 29, 8:32 PM CDTRiver Flood WarningOAXSaline62 hr
May 29, 8:32 PM CDTRiver Flood WarningOAXGage68 hr
May 29, 8:32 PM CDTRiver Flood WarningOAXSaline64 hr
May 29, 8:55 PM CDTRiver Flood WarningOAXSaunders57 hr
May 29, 10:46 PM CDTSpecial Weather StatementOAXButler, Seward44 min
May 29, 11:04 PM CDTAreal Flood AdvisoryOAXGage, Jefferson, Lancaster, Saline, Seward116 min
May 30, 5:07 AM CDTRiver Flood WarningOAXNemaha26 hr
May 30, 5:07 AM CDTRiver Flood WarningOAXRichardson25 hr
May 30, 5:08 AM CDTRiver Flood WarningOAXCass37 hr
May 30, 5:54 PM CDTSpecial Weather StatementOAXLancaster36 min
May 30, 6:05 PM CDTSevere Thunderstorm WarningOAXLancaster25 min
May 30, 6:48 PM CDTSevere Thunderstorm WarningOAXDouglas, Saunders27 min
May 30, 6:56 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Saunders34 min
May 29, 8:19 PM CDTFlash Flood WarningOAXFremont, Mills, Montgomery, Page, Pottawattamie5 hr
May 29, 8:58 PM CDTRiver Flood WarningOAXFremont59 hr
May 29, 8:58 PM CDTRiver Flood WarningOAXMontgomery68 hr
May 29, 8:58 PM CDTRiver Flood WarningOAXFremont4 days

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.